Clostridium difficile colitis associated with valaciclovir
- 41 Downloads
Ojective: To report a case of Clostridium difficile colitis associated with valaciclovir treatment.
Case summary: A 73-year-old man with lumbar herpes-zoster started valaciclovir 1 g tid. After three days he began vomiting and developed diarrhea, three to four stools per day. Symptoms worsened over the following days and he was admitted. Valaciclovir was stopped and fluid and electrolyte replacement was started. He continued 6 days later with diarrhea of 7 to 13 stools per day and a stool test for diagnosis of C. difficile infection was performed with a positive result. The patient received oral metronidazole (500 mg/t.i.d. for 10 days) and rapid improvement and eventual resolution of his diarrhea was observed after 3 days of therapy.
Discussion: Although no conclusive reports of this reaction exist, we think this is a case of C. difficile colitis that appeared three days after valaciclovir was initiated. Colitis improved with metronidazole. Other causes of diarrhea were excluded, such as diabetes mellitus, renal failure, intestinal surgery and intestinal obstruction. Infection was confirmed by a positive test for C. difficile. The application of Naranjo's algorithm asserts the reaction as 'probable'.
Conclusions: Valaciclovir-associated C. difficile colitis, although rare, can have severe consequences for the patient's health. It should be included as a possible adverse effect of valaciclovir treatment by health professionals.
- 1.Bartlett JG. Antibiotic-associated diarrhea. N Engl J Med 2002; 346: 334–9.Google Scholar
- 2.Chassany O, Michaux A, Bergmann JF. Drug-induced diarrhoea. Drug Safety 2000; 22: 53–72.Google Scholar
- 3.Kyne L, Farrell RJ, Kelly CP. Clostridium difficile. Gastroenterol Clin North Am 2001; 30: 753–77.Google Scholar
- 4.Mylonakis E, Ryan ET, Calderwood SB. Clostridium difficile-associated diarrhea. Arch Intern Med 2001; 161: 525–33.Google Scholar
- 5.Sherman DS, Fish DN. Management of protease — inhibitor associated diarrhea. Clin Infect Dis 2000; 30: 908–14Google Scholar
- 6.Moshkowitz M, Konikoff FM, Arber N et al. Acyclovir-associated colitis. Am J Gastroenterol 1993; 88: 2110–11.Google Scholar
- 7.Colaran J. Clostridium difficile colitis following antiviral therapy in the acquired immunodeficiency syndrome (Letter). Am J Med 1988; 84: 1081.Google Scholar
- 8.Jacobson MA, Gallant J, Wang LH, Coakley D, Weller S, Gary D et al. Phase I trial of valaciclovir, the L-valyl ester of acyclovir, in patients with advanced human immunodeficiency virus disease. Antimicrob Agents Chemother 1994; 38: 1534–40.Google Scholar
- 9.Valtrex®. In: Physicians' Desk Reference (PDR) ®. Medical Economics Company, 56th edition, 2002.Google Scholar
- 10.Valaciclovir: renal impairment and neuropsychiatric reactions. Aust Adverse Drug Reactions Bull 2000; 19: 7.Google Scholar
- 11.Anand A, Glatt AE. Clostridium difficile infection associated with antineoplastic chemotherapy: a review. Clin Infect Dis 1993; 17: 109–13.Google Scholar
- 12.Gentric A, Pennec YL. Diclofenac induced pseudomembranous colitis. Lancet 1992; 340: 126–7.Google Scholar